Acetominophen toxicity PEDS

Acetominophen toxicity PEDS - Learning Issue: Acetaminophen...

Info iconThis preview shows pages 1–2. Sign up to view the full content.

View Full Document Right Arrow Icon
Learning Issue: Acetaminophen Toxicity Pediatrics-MH · Definition: Acetaminophen is the most widely used analgesic/antipyretic medication taken by people in the U.S. and the world. It has an excellent safety profile when administered in proper therapeutic doses, but hepatotoxicity can occur with misuse and overdose. · Causes: Production of N -acetyl-p-benzoquinone imine (NAPQI) by the CYP system is the cause of liver toxicity. · Epidemiology: Is the most commonly ingested drug overdose. · Pathophysiology: Therapeutic doses of acetaminophen do not cause hepatic injury; however because hepatic glutathione stores are depleted (by 70-80%) in an acetaminophen overdose, NAPQI cannot be detoxified and covalently binds to the lipid bilayer of hepatocytes, causing hepatic centrilobular necrosis. Necrosis primarily occurs in this hepatic region due to the greater production of NAPQI by these cells. Glutathione stores to enable metabolism of this
Background image of page 1

Info iconThis preview has intentionally blurred sections. Sign up to view the full version.

View Full DocumentRight Arrow Icon
Image of page 2
This is the end of the preview. Sign up to access the rest of the document.

This note was uploaded on 02/18/2012 for the course PAS 600 - 601 taught by Professor Garrubba during the Fall '10 term at Chatham University.

Page1 / 2

Acetominophen toxicity PEDS - Learning Issue: Acetaminophen...

This preview shows document pages 1 - 2. Sign up to view the full document.

View Full Document Right Arrow Icon
Ask a homework question - tutors are online